Alert archive / Hawaii / Wind Advisories in 2006

Wind Advisory 11, NWS Honolulu, HI

March 23, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 23, 2006, 5:00 AM HST for Hawaii County, Hawaii. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2006, 5:00 AM HST (15:00 UTC)
Expired
Mar 25, 2006, 12:19 AM HST
In force
43 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 3.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2006-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2006-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWHW70 PHFO 231500
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
500 AM HST THU MAR 23 2006

...STRONG WINDS TO AFFECT THE BIG ISLAND SUMMITS THROUGH EARLY
SATURDAY...

.AN UPPER LEVEL DISTURBANCE PASSING OVER THE STATE HAS PRODUCED
STRONG WESTERLY WINDS ACROSS THE SUMMITS OF MAUNA LOA AND MAUNA
KEA.

HIZ028-240300-
/O.NEW.PHFO.WI.Y.0011.060323T1500Z-060325T1600Z/
BIG ISLAND SUMMITS-
500 AM HST THU MAR 23 2006

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

A WIND ADVISORY IS IN EFFECT UNTIL 6 AM HST SATURDAY FOR THE
SUMMITS OF MAUNA LOA AND MAUNA KEA.

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
4 follow-up statements
000 
WWHW70 PHFO 240142
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 PM HST THU MAR 23 2006

...STRONG WINDS TO AFFECT THE BIG ISLAND SUMMITS THROUGH EARLY
SATURDAY...

.AN UPPER LEVEL DISTURBANCE PASSING OVER THE STATE HAS PRODUCED
STRONG WESTERLY WINDS ACROSS THE SUMMITS OF MAUNA LOA AND MAUNA
KEA.

HIZ028-241345-
/O.CON.PHFO.WI.Y.0011.000000T0000Z-060325T1600Z/
BIG ISLAND SUMMITS-
342 PM HST THU MAR 23 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

BURKE
000 
WWHW70 PHFO 241321
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
321 AM HST FRI MAR 24 2006

...STRONG WINDS ON THE BIG ISLAND SUMMITS THROUGH EARLY SATURDAY...

.AN UPPER LEVEL DISTURBANCE PASSING OVER THE STATE HAS PRODUCED
STRONG WESTERLY WINDS ACROSS THE SUMMITS OF MAUNA LOA AND MAUNA
KEA.

HIZ028-250130-
/O.CON.PHFO.WI.Y.0011.000000T0000Z-060325T1600Z/
BIG ISLAND SUMMITS-
321 AM HST FRI MAR 24 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
DONALDSON
000 
WWHW70 PHFO 250157
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
357 PM HST FRI MAR 24 2006

...STRONG WINDS WILL CONTINUE ON THE BIG ISLAND SUMMITS THROUGH EARLY
SATURDAY...

.AN UPPER LEVEL DISTURBANCE PASSING OVER THE STATE HAS PRODUCED
STRONG WESTERLY WINDS ACROSS THE SUMMITS OF MAUNA LOA AND MAUNA
KEA.

HIZ028-251400-
/O.CON.PHFO.WI.Y.0011.000000T0000Z-060325T1600Z/
BIG ISLAND SUMMITS-
357 PM HST FRI MAR 24 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

KODAMA/MATSUDA
000 
WWHW70 PHFO 251019
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1219 AM HST SAT MAR 25 2006

...WIND HAVE DECREASED OVER THE BIG ISLAND VOLCANO SUMMITS...

.OBSERVATIONS FROM MAUNA KEA SHOW THAT WINDS HAVE DROPPED BELOW
THE ADVISORY LEVEL. WINDS MAY STRENGTHEN AGAIN LATER THIS WEEKEND.

HIZ028-251130-
/O.CAN.PHFO.WI.Y.0011.000000T0000Z-060325T1600Z/
BIG ISLAND SUMMITS-
1219 AM HST SAT MAR 25 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

$$
DONALDSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 23, 4:00 AM HST, 1 hour earlier.

Area forecast discussion, Mar 23, 4:00 AM HST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST THU MAR 23 2006

.SYNOPSIS...
A KONA LOW WILL PERSIST NORTHWEST OF KAUAI THROUGH EARLY NEXT WEEK.
THE ATMOSPHERE OVER THE ISLANDS REMAINS UNSTABLE AS THE LOW DRAWS
TROPICAL MOISTURE UP FROM THE SOUTH. THE THREAT OF HEAVY SHOWERS
CONTINUES THROUGH LATE TONIGHT. THIS LOW WILL WEAKEN AND MOVE WEST
OVER THE WEEKEND.

&&

.DISCUSSION...
THE LINE OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS THAT AFFECTED
KAUAI AND OAHU EARLIER IS MOVING TO MOLOKAI THIS MORNING. THERE WERE
SOME FLOODING REPORTED ON OAHU LATE LAST NIGHT BUT LUCKILY THE
PRECIPITATION HAS PRETTY MUCH LESSENED OVER THE TWO WESTERN ISLANDS
AT THIS MORNING. SHALL CONTINUE TO MONITOR THE SITUATION FOR MAUI
COUNTY SINCE THIS BAND WILL BE AFFECTING THEM IN THE COMING HOURS.
HAVE SEEN SOME CLEARING BEHIND THIS RAIN BAND OVER KAUAI AND OAHU.
FORECAST CHARTS DO NOT APPEAR TO HAVE A GOOD HANDLE ON THE CURRENT
SITUATION. BUT THEN FORECAST CHARTS INSIST ANOTHER ROUND OF
UNSETTLED WEATHER OVER THE WESTERN ISLANDS LATER TODAY AND TONIGHT
AS ANOTHER WEAK UPPER LEVEL DISTURBANCE FORECAST TO MOVE OVER THE
ISLANDS. NOT TOO SURE IF THIS SCENARIO WILL WORK OUT...THOUGH THE
AIR MASS OVER OUR AREA REMAINS MOIST AND PRETTY UNSTABLE. THUS SHALL
GIVE THE WESTERN ISLANDS LESS CLOUDS AND PRECIPITATION THIS MORNING
THEN REINTRODUCED THE UNSETTLED WEATHER LATER TODAY AND TONIGHT.
FORECAST CHARTS ARE AT LEAST CONSISTENT IN HAVING THIS KONA LOW
SLOWLY MOVING WEST THEN WEAKENING OVER THE WEEKEND. DO LOOK FOR
IMPROVING WEATHER BY FRIDAY AND OVER THE WEEKEND AT THIS POINT.

EXTENDED PERIOD OVER EARLY NEXT WEEK IS ALSO A TAD UNCERTAIN AT
THIS POINT...AS FORECAST CHARTS KEEP SOME TROUGHING OVER OUR AREA.
FORECAST CHARTS HINT LOW DEVELOPING VICINITY BIG ISLAND THEN MOVES
NORTHEAST. NOT TOO SURE IF I CAN BELIEVE IN THIS SOLUTION. LOOKS
LIKE HIGH PRESSURE WILL TRY TO REBUILD TO THE NORTH. DEPENDING ON
HOW MUCH TROUGHING REMAINS OVER THE ISLANDS...WE MAY ACTUALLY SEE
SOME LIGHT TRADE WINDS. HAVE CHOSEN TO BE A TAD MORE OPTIMISTIC AT
THIS POINT...BY KEEPING HEAVY PRECIPITATION OUT AND PUT SOME LIGHT
TRADES BACK FOR THE EXTENDED PERIOD AT TIME.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR ALL HAWAIIAN
ISLANDS.

&&

HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:30 PM HSTSpecial Marine WarningHFO2 hr
Mar 22, 3:37 PM HSTSpecial Marine WarningHFO113 min
Mar 22, 3:45 PM HSTSevere Thunderstorm WarningHFOKauai45 min
Mar 22, 5:37 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 22, 8:25 PM HSTFlash Flood WarningHFOKauai2 hr
Mar 22, 10:37 PM HSTSpecial Marine WarningHFO108 min
Mar 22, 11:29 PM HSTSpecial Marine WarningHFO61 min
Mar 22, 11:31 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 23, 2:03 AM HSTSpecial Marine WarningHFO117 min
Mar 23, 7:34 AM HSTFlash Flood WarningHFOKalawao3 hr
Mar 23, 8:32 AM HSTSpecial Marine WarningHFO43 min
Mar 23, 9:12 AM HSTSpecial Marine WarningHFO48 min
Mar 23, 9:52 AM HSTSpecial Marine WarningHFO113 min
Mar 23, 11:38 AM HSTSpecial Marine WarningHFO2 hr

Nearby

Wind Advisories in Hawaii, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.